Louisiana, 2008

Damaging Winds in Louisiana, May 15, 2008

May 15, 2008 · NWS SHV · 6 events in 5 counties and zones

Severe thunderstorms developed along and ahead of a bow echo which originated across central Texas during the late night hours of May 14th. These thunderstorms developed in a very unstable airmass and produced reports of damaging straight line wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Severe thunderstorms developed along and ahead of a bow echo which originated across central Texas during the late night hours of May 14th. These thunderstorms developed in a very unstable airmass and produced reports of damaging straight line wind gusts. These thunderstorms produced scattered reports of wind damage across portions of northwest Louisiana during the predawn hours of May 15th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 15, 12:29 AM CST, 2 hours 6 minutes earlier.

Area forecast discussion, May 15, 12:29 AM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SHREVEPORT LA
129 AM CDT THU MAY 15 2008

.DISCUSSION...
QUICK UPDATE JUST SENT TO ADD TOR WATCH 324 FOR ALL BUT MCCURTAIN AND
FRANKLIN COUNTIES TIL 15Z. ALSO ADDED SVR AND MENTION OF HEAVY
RAINFALL...WHILE RAISING POPS TO CATEGORICAL FOR ALL OF E TX/WRN
LA...WITH WICKED BOW ECHO ACCELERATING E ACROSS NE TX ATTM. GONNA BE A
LONG NITE.

UPDATE ALREADY OUT.

15

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  76  57  78  57 /  50  20  10  10
MLU  80  57  75  54 /  60  30  10  10
DEQ  71  49  76  54 /  40  10  10  10
TXK  74  52  76  56 /  50  20  10  10
ELD  74  53  76  55 /  50  20  10  10
TYR  76  55  78  56 /  50  10  10  10
GGG  76  54  78  56 /  50  10  10  10
LFK  82  59  79  55 /  60  30  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL 7 AM THURSDAY FOR THE FOLLOWING ZONES:
     COLUMBIA...HEMPSTEAD...HOWARD...LAFAYETTE...LITTLE RIVER...
     MILLER...NEVADA...SEVIER...AND UNION AR.

LA...FLASH FLOOD WATCH UNTIL 7 AM THURSDAY FOR THE FOLLOWING ZONES:
     BIENVILLE...BOSSIER...CADDO...CALDWELL...CLAIBORNE...DE SOTO...
     GRANT...JACKSON...LA SALLE...LINCOLN...NATCHITOCHES...OUACHITA...
     RED RIVER...SABINE LA...UNION LA...WEBSTER...AND WINN.

OK...FLASH FLOOD WATCH UNTIL 7 AM THURSDAY FOR THE FOLLOWING ZONES:
     MCCURTAIN.

TX...FLASH FLOOD WATCH UNTIL 7 AM THURSDAY FOR THE FOLLOWING ZONES:
     ANGELINA...BOWIE...CAMP...CASS...CHEROKEE...FRANKLIN...GREGG...
     HARRISON...MARION...MORRIS...NACOGDOCHES...PANOLA...RED RIVER...
     RUSK...SABINE TX...SAN AUGUSTINE...SHELBY...SMITH...TITUS...
     UPSHUR...AND WOOD.

&&

15
Hazardous weather outlook, May 14, 11:00 AM CST, 15 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT WED MAY 14 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-151100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CDT WED MAY 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...
SOUTHWEST ARKANSAS...NORTHEAST TEXAS AND NORTH LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
WIDESPREAD SHOWERS AND THUNDERSTORMS...COULD BRING A FEW
INCHES OF ADDITIONAL RAIN ACROSS THE FOUR STATE AREA TODAY
AND TONIGHT. ALTHOUGH THIS MUCH ADDITIONAL PRECIPITATION
COULD BRING SOME FLOODING PROBLEMS TO AREAS WHICH HAVE NOT
ALREADY RECEIVED HEAVY RAINFALL LAST NIGHT...THOSE AREAS THAT
DID RECEIVE EXTREMELY HEAVY RAINFALL LAST NIGHT WILL LIKELY
EXPERIENCE RENEWED SERIOUS FLOODING PROBLEMS. THE BIGGEST
AREA OF CONCERN WILL BE THE SHREVEPORT AND BOSSIER CITY METRO AREA...
ALTHOUGH THE GENERAL INTERSTATE 20 CORRIDOR OF BOTH NORTH LOUISIANA
AND NORTHEAST TEXAS...WILL BE EXPERIENCING A HIGH POTENTIAL FOR
SIGNIFICANT FLOODING.  IN ADDITION TO THE FLOODING ISSUES...
THERE IS A SLIGHT RISK OF LARGE HAIL AND GUSTY WINDS WITH ISOLATED
TORNADOES A POSSIBILITY AS WELL...MAINLY FOR THE INTERSTATE 20
CORRIDOR...SOUTHWARD. ONGOING ROTATING THUNDERSTORMS...MOVING
ACROSS THE EAST TEXAS LAKES AREA...IMPLY AN ENHANCED SEVERE
WEATHER THREAT FOR THAT REGION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

ONGOING THUNDERSTORM ACTIVITY WITH LOCALLY HEAVY RAINFALL WILL
CONTINUE ACROSS THE FOUR STATE AREA EARLY THURSDAY MORNING AS THE
UPPER LOW AND COLD FRONT MOVE VERY SLOWLY EASTWARD ACROSS THE
AREA. THE THREAT FOR FLOODING WILL CONTINUE THROUGH AT LEAST
THURSDAY MORNING UNTIL THE COLD FRONT ENDS THE POTENTIAL FOR
HEAVY RAINFALL.

PLEASE STAY TUNED FOR LATER FORECASTS AND STATEMENTS CONCERNING THIS
POTENTIALLY HAZARDOUS WEATHER EVENT.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

VII

In the hours before

Local storm report, May 15, 1:43 AM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
243 AM CDT THU MAY 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0109 AM     TSTM WND DMG     WINNSBORO               32.96N 95.29W
05/15/2008                   WOOD               TX   LAW ENFORCEMENT

            NUMEROUS POWER LINES AND TREES DOWN.

&&

JD
Local storm report, May 15, 1:45 AM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
245 AM CDT THU MAY 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 AM     TSTM WND DMG     5 NE GILMER             32.78N 94.88W
05/15/2008                   UPSHUR             TX   EMERGENCY MNGR

            NUMEROUS TREES DOWN.

&&

JD
Local storm report, May 15, 1:48 AM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
248 AM CDT THU MAY 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 AM     HAIL             APPLEBY                 31.72N 94.61W
05/15/2008  E0.75 INCH       NACOGDOCHES        TX   BROADCAST MEDIA

&&

JD
Local storm report, May 15, 1:49 AM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
249 AM CDT THU MAY 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 AM     HEAVY RAIN       APPLEBY                 31.72N 94.61W
05/15/2008  E1.40 INCH       NACOGDOCHES        TX   BROADCAST MEDIA

            OCCURRED IN 15 MINUTES.

&&

JD
Local storm report, May 15, 1:51 AM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
251 AM CDT THU MAY 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 AM     FLASH FLOOD      NACOGDOCHES             31.61N 94.65W
05/15/2008                   NACOGDOCHES        TX   BROADCAST MEDIA

            N. ST. AND UNIVERSITY ST. FLOODED.

&&

JD
Local storm report, May 15, 1:52 AM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
252 AM CDT THU MAY 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 AM     HEAVY RAIN       LUFKIN                  31.33N 94.73W
05/15/2008  E1.99 INCH       ANGELINA           TX   BROADCAST MEDIA

            OCCURRED IN 1 HR.

&&

JD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sabine

When
May 15, 2:35 AM CST
Where
Sabine County, 0.69 mi S of Toro
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.270, -93.550

Several trees were downed at the South Toledo Bend State Park.

Thunderstorm Wind, Natchitoches

When
May 15, 3:15 AM CST
Where
Natchitoches County, 1.5 mi NNW of Melrose
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.620, -92.990

Local law enforcement reported a tree down on Emanual Road in the town of Derry, Louisiana.

Thunderstorm Wind, Winn

When
May 15, 3:35 AM CST
Where
Winn County, 1.76 mi W of Mars Hill
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.720, -92.830

Trees were blocking Harrisonburg Road near the town of Wheeling.

Thunderstorm Wind, Grant

When
May 15, 3:40 AM CST
Where
Grant County, 0.59 mi E of Colfax
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.520, -92.710

Trees were downed along Hwy 71.

Thunderstorm Wind, Grant

When
May 15, 4:20 AM CST
Where
Grant County, 0.59 mi E of Pollock
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.520, -92.410

Scattered trees downed throughout the parish as reported by the local Sheriffs Office.

Thunderstorm Wind, La Salle

When
May 15, 4:30 AM CST
Where
La Salle County, 0.69 mi S of Trout
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.690, -92.180

Trees downed on Searcy Eden Road in the community of Trout.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2008Every state in 2008This day in weather historyWarnings in Louisiana, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96338, 103067, 96333, 96335, 96341, 96343.